Abstract: FR-PO029

Azithromycin-Induced Severe Acute Interstitial Nephritis: Role of Corticosteroids

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Uppal, Nupur N., Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Parikh, Nishita, Hofstra Northwell School of Medicine, Great Neck, New York, United States
  • Shah, Hitesh H., Hofstra Northwell School of Medicine, Great Neck, New York, United States
Background

Acute interstitial nephritis (AIN) is characterized by deterioration of renal function with inflammatory infiltration of the renal interstitium. B-lactam antibiotics, NSAIDs and proton pump inhibitors have been recognized as the leading causes of drug induced AIN, however any drug can potentially cause AIN. We present a very rare case of AIN following treatment with oral azithromycin that was successfully treated with use of corticosteroids.

Methods

73-year-old Caucasian female with history of hyperlipidemia was sent to the hospital for evaluation of elevated serum creatinine (Scr) of 6.8 mg/dL. Patient had a normal Scr of 0.7 mg/dL, 6 months prior to this presentation. Patient was asymptomatic at the time of presentation. Patient however completed a course of oral azithromycin therapy (first time use) for upper respiratory tract infection, 5 weeks prior to her presentation. Her only home medication was rosuvastatin. Her BP was elevated at 160/75 and physical examination was unremarkable. Renal ultrasound ruled out obstructive uropathy, however showed bilateral enlarged kidneys. Urinalysis showed trace blood and 5-10 white blood cells. Spot urine total protein to creatinine ratio was elevated at 1.1. Serological work up for proteinuria was negative. Scr peaked to 7.6 mg/dL, however patient remained non-oliguric and did not require hemodialysis. A kidney biopsy was subsequently performed which revealed findings of AIN that was thought to be secondary to previous azithromycin use. Patient received intravenous pulse dose corticosteroid therapy for 3 days, followed by transition to oral prednisone taper over the following 8 weeks. AKI resolved and Scr decreased to 1.1 mg/dL, a week after completion of prednisone therapy.

Conclusion

Azithromycin is a readily available and widely used macrolide antibiotic all over the world. This drug is considered generally well tolerated. To our knowledge, only four cases of kidney biopsy proven AIN associated with azithromycin use have been reported in the literature. Although rare, physicians should be aware of this potential serious nephrotoxic effect of this agent. Our patient responded well to a prolonged course of oral corticosteroid therapy with significant improvement in renal function.